Illinois, 2016

Hail and Damaging Wind in Illinois, May 26, 2016

May 26, 2016 · NWS LSX · 2 events in 2 counties and zones

Isolated storms developed across the area during the early morning hours of May 26th. Some of the storms produced large hail and damaging winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LSX wrote it up.

Isolated storms developed across the area during the early morning hours of May 26th. Some of the storms produced large hail and damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at May 26, 5:40 AM CST, 55 minutes earlier.

Area forecast discussion, May 26, 5:40 AM CST, 55 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Saint Louis MO
640 AM CDT THU MAY 26 2016

.SHORT TERM...  (Through Late This Afternoon)
Issued at 216 AM CDT Thu May 26 2016

Convection a little closer than the previous two nights with a
broken line of showers and storms stretching from near KIRK to south
of Kansas City this morning. Most of the guidance shows this line
moving east-southeast into the CWA during the predawn hours and
reaching the STL Metro between 12-14Z.  Have chance/sct PoPs given
uncertainty in coverage and will NOWcast up until morning forecast
issuance.

This activity should steadily sink south into the eastern Ozarks and
southeast Missouri with the remainder of the CWA drying out and
warming up this afternoon. Can't rule out an isolated showers or
storm popping up during the heat of the day, but believe best
chances of convection will be further west as outlooked by SPC.  In
fact, much of the guidance keeps the evening hours dry for the area
with rain chances ramping up after 06z tonight from the west and
southwest. This uptick in PoPs heading into Friday will be in
response to the upper level system that has been parked across the
southwest CONUS finally ejecting into the Plains and large scale
lift overspreading the Midwest.

CVKING

.LONG TERM... (Friday through Wednesday)
Issued at 216 AM CDT Thu May 26 2016

Still appears that the best chances of widespread rainfall will
occur on Friday with likely to categorical PoPs in order. Cloud
cover and precipitation will keep temperatures cooler with highs
only in the 70s and lower 80s. Several rounds of showers and
thunderstorms will likely affect the CWA through Saturday night,
but none look particularly favorable for severe weather.

Appears that there will be a break from the rain on Sunday and
Memorial Day as temperatures warm back up into the middle 80s each
afternoon. Thunderstorm chances increase again next week, as
southwest flow reestablishes itself across the central CONUS.
Temperatures look to remain warm with highs in the 80s.

CVKING

&&

.AVIATION...  (For the 12z TAFs through 12z Friday Morning)
Issued at 624 AM CDT Thu May 26 2016

A line of showers and thunderstorms will move through the St.
Louis region impacting all terminals between 12-14z with wind
gusts to 30 mph and visibilities as low as 2sm. Following the
initial line, showers and some thunder will linger through around
15z. Light showers may also impact KUIN and KCOU for a short time
through 15z. After 15z predominately VFR flight conditions are
expected at all the terminals through mid-evening. During the
evening a new area of showers and thunderstorms originating in
the Plains will push into western MO, and then move east-
northeast across central and eastern MO during the late evening
and overnight hours.

Specifics for KSTL:

A line of showers and thunderstorms will move through KSTL between
12-14z with wind gusts to 30 mph and visibilities as low as 2sm.
Following the initial line, showers and some thunder may linger
through around 15z. After 15z predominately VFR flight conditions
are expected until the overnight hours. An area of showers and
thunderstorms originating in the Plains later this afternoon will
move into eastern MO during the overnight/early Friday morning
time frame.

Glass

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...None.
IL...None.
&&

WFO LSX
Hazardous weather outlook, May 26, 3:07 AM CST, 3 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
407 AM CDT THU MAY 26 2016

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-271200-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-SAINT CLAIR IL-MONROE IL-KNOX MO-
LEWIS MO-SHELBY MO-MARION MO-MONROE MO-RALLS MO-PIKE MO-BOONE MO-
AUDRAIN MO-MONITEAU MO-COLE MO-OSAGE MO-CALLAWAY MO-MONTGOMERY MO-
LINCOLN MO-GASCONADE MO-WARREN MO-SAINT CHARLES MO-FRANKLIN MO-
SAINT LOUIS MO-SAINT LOUIS CITY MO-JEFFERSON MO-CRAWFORD MO-
WASHINGTON MO-SAINT FRANCOIS MO-SAINTE GENEVIEVE MO-IRON MO-
MADISON MO-REYNOLDS MO-
407 AM CDT THU MAY 26 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED THIS MORNING...WITH
ADDITIONAL STORMS MOVING BACK INTO THE REGION THIS EVENING AND
OVERNIGHT. A FEW OF THE THUNDERSTORMS MAY BECOME SEVERE AND
CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING WINDS TONIGHT ACROSS
PARTS OF CENTRAL MISSOURI.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE THREAT OF THUNDERSTORMS WILL CONTINUE THROUGH SATURDAY NIGHT.
ISOLATED STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE SATURDAY AND
SATURDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TONIGHT.

CVKING

In the hours before

Local storm report, May 26, 5:44 AM CST, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
644 AM CDT THU MAY 26 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0625 AM     HAIL             FOLEY                   39.05N  90.74W
05/26/2016  M0.25 INCH       LINCOLN            MO   TRAINED SPOTTER

&&

WALSH
Local storm report, May 26, 6:02 AM CST, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
702 AM CDT THU MAY 26 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     TSTM WND GST     1 SSW HAZELWOOD         38.76N  90.37W
05/26/2016  M48 MPH          ST. LOUIS          MO   ASOS

&&

MILLER
Special weather statement, May 26, 6:08 AM CST, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
708 AM CDT THU MAY 26 2016

ILZ100>102-MOZ063>065-261300-
MADISON IL-MONROE IL-ST. CLAIR IL-ST. LOUIS CITY MO-JEFFERSON MO-
ST. LOUIS MO-
708 AM CDT THU MAY 26 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN ST. CLAIR...
SOUTHWESTERN MADISON AND NORTHWESTERN MONROE COUNTIES IN SOUTHWESTERN
ILLINOIS...CENTRAL ST. LOUIS...AND NORTHEASTERN JEFFERSON COUNTIES IN
EAST CENTRAL MISSOURI AND ST. LOUIS CITY UNTIL 800 AM CDT...

AT 708 AM CDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG
A LINE EXTENDING FROM MOLINE ACRES TO HIGH RIDGE. MOVEMENT WAS
SOUTHEAST AT 35 MPH.

NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
ST. LOUIS...BELLEVILLE...UNIVERSITY CITY...GRANITE CITY...O'FALLON...
KIRKWOOD...EAST ST. LOUIS...COLLINSVILLE...WEBSTER GROVES...
FERGUSON...ARNOLD...FAIRVIEW HEIGHTS...OVERLAND...CLAYTON...
CAHOKIA...JENNINGS...SWANSEA...SHILOH...
CRESTWOOD AND BELLEFONTAINE NEIGHBORS.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 INTERSTATE 64 IN ILLINOIS BETWEEN EXITS 9 AND 23.
 INTERSTATE 44 IN MISSOURI BETWEEN EXITS 272 AND 277.
 INTERSTATE 55 IN MISSOURI BETWEEN EXITS 187 AND 191.

THIS ALSO INCLUDES  SCOTT JOPLIN HISTORIC SITE...MASTODON HISTORIC
SITE...AND HORSESHOE LAKE STATE PARK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3819 9017 3848 9057 3881 9022 3865 8970
      3863 8971
TIME...MOT...LOC 1208Z 305DEG 31KT 3873 9023 3847 9053

CVKING
Local storm report, May 26, 6:10 AM CST, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
710 AM CDT THU MAY 26 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0705 AM     HAIL             CHESTERFIELD            38.65N  90.58W
05/26/2016  M0.70 INCH       ST. LOUIS          MO   BROADCAST MEDIA

&&

FGLASS
Local storm report, May 26, 6:28 AM CST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
728 AM CDT THU MAY 26 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0635 AM     HAIL             WENTZVILLE              38.81N  90.86W
05/26/2016  M1.00 INCH       ST. CHARLES        MO   TRAINED SPOTTER

            FLAT DISC WITH SPIKES

&&

WALSH
Special weather statement, May 26, 6:35 AM CST, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
735 AM CDT THU MAY 26 2016

ILZ059-060-261315-
MONTGOMERY IL-MACOUPIN IL-
735 AM CDT THU MAY 26 2016

...SIGNIFICANT WEATHER ADVISORY FOR MONTGOMERY AND SOUTHEASTERN
MACOUPIN COUNTIES UNTIL 815 AM CDT...

AT 735 AM CDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG
A LINE EXTENDING FROM WHITE OAK TO MOUNT OLIVE. MOVEMENT WAS EAST AT
30 MPH.

DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
LITCHFIELD...HILLSBORO...STAUNTON...NOKOMIS...MOUNT OLIVE...
RAYMOND...WITT...WHITE OAK...FARMERSVILLE...TAYLOR SPRINGS...
SCHRAM CITY...IRVING...COALTON...WAGGONER...WHITE CITY...HARVEL...
BUTLER...OHLMAN...WALSHVILLE AND WENONAH.

THIS INCLUDES INTERSTATE 55 IN ILLINOIS BETWEEN EXITS 41 AND 63.

THIS ALSO INCLUDES  LAKE LOU YAEGER.

LAT...LON 3900 8969 3900 8980 3901 8980 3953 8966
      3952 8953 3935 8953 3935 8914 3928 8914
TIME...MOT...LOC 1235Z 258DEG 26KT 3952 8957 3906 8970

CVKING

The radar

The St Louis radar (KLSX), 59 km away, was scanning. The volume nearest the first event began at 12:36 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Madison

When
May 26, 6:35 AM CST
Where
Madison County, Collinsville
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
38.670, -90.000

Thunderstorm Wind, Fayette

When
May 26, 7:34 AM CST to 7:35 AM CST
Where
Fayette County, 0.63 mi SW of St Elmo to St Elmo
Measured
56 kt (64 mph) estimated gust
Reported by
Law Enforcement
Coordinates
39.025, -88.859

Thunderstorm winds blew down numerous large tree limbs around town.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2016Every state in 2016This day in weather historyWarnings in Illinois, May 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 648423, 648424.